Jump to content
BANGKOK
yura222

post-ciprofloxacin treatment

Recommended Posts

Hello,

I was recently prescribed this antibiotic, twice a day and 500mg for 5 days, but i stopped it immediately as i felt my muscle weakened just an hour after i took it which was 5 days ago. Now i experience tendon pain throughout my legs, especially around both of my heels, i didn't research this antibiotic before taking it, and my doctor just prescribed it for a possible UTI (which i didn't have) without warning me of the FDA black box warnings and the possible permanent damage to my tendons and other parts of my body. So i was wondering if anyone here has experienced similar things and could help me? or maybe anyone who is familiar with this antibiotic? Any information is much appreciated. If i was unclear, please let me know. Thank you.

Share this post


Link to post
Share on other sites

They appear to use this as first line prescription here without any identified need.  I had received as prophylactic after last two procedures (urethra and RFA of liver cancer).  The first time I believed it was me as severe gastric distress (could not breath) and extreme pain (could not lie down).  Stopped after several days.  Second time stopped after one day as could not walk and same gas issue.  Have reported it and now marked as alegeric.  Do not appear to have long term effect but already old so may not notice - as have never been allergic to any drug was more than a bit concerned that it is being used so much without identified cause here.

  • Like 1

Share this post


Link to post
Share on other sites

I have taken Cipro several times in my life and see it as a very good antibiotic.

Never had any issues.

 

What brand was it and where was it manufactured?

  • Like 1

Share this post


Link to post
Share on other sites
1 minute ago, bkk6060 said:

I have taken Cipro several times in my life and see it as a very good antibiotic.

Never had any issues.

 

What brand was it and where was it manufactured?

I think it's called Ciprobay, by Bayer and not sure what this is but it says Batch BXJ89K1.

 

So you've never had any side effects whatsoever? even short-term?

Share this post


Link to post
Share on other sites

I too was proscribed Ciprofloxacin for an NSU (which I did have) by a consultant urologist in the UK. Was on it for months. Cleared up the NSU but around 18 months later, I developed severe achilles tendonitis in one heel. Took a couple of years to clear up, with exercise and physio. Very painful.

 

My consultant denied that it was related to the Ciprofloxacin but clearly was.

 

If you read the contra indications you will see that it normally affects the over 60s who have taken it for an extended period and doesn't normally develop until around 18 months to 2 years later. Exactly as in my case.

 

I doubt that a 5 day course would have caused this, particularly as your symptoms started whilst you were taking it.

  • Like 1

Share this post


Link to post
Share on other sites
12 minutes ago, DannyCarlton said:

I too was proscribed Ciprofloxacin for an NSU (which I did have) by a consultant urologist in the UK. Was on it for months. Cleared up the NSU but around 18 months later, I developed severe achilles tendonitis in one heel. Took a couple of years to clear up, with exercise and physio. Very painful.

 

My consultant denied that it was related to the Ciprofloxacin but clearly was.

 

If you read the contra indications you will see that it normally affects the over 60s who have taken it for an extended period and doesn't normally develop until around 18 months to 2 years later. Exactly as in my case.

 

I doubt that a 5 day course would have caused this, particularly as your symptoms started whilst you were taking it.

I see, in my case i took it only once, and i can barely walk and my as i walk, it feels like my legs are about to come off, my heels hurt, and i have never had any problems with my joints or tendons before, and just to be clear, i am only 23 yo. But thank you for letting me know of your experience.

Share this post


Link to post
Share on other sites

The brand will not be the issue.

 

Some people who take this and chemically related drugs develop tendonopathy as a side effect. With any drug, side effects occur in a minority of people and usually can't predict in advance who.

 

"Rehabilitation should involve a 2-phase approach consisting of a phase of bracing and support to allow the tendon to recover from the chemical injury caused by the fluoroquinolone before a second phase of progressive loading"

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4080593/

 

Unfortunately I don't know how much luck you will have finding a rehab medicine doc in Thailand familiar with thsi problem. But in short: rest the affected tendons as much as you can including use of braces where appopriate until pain free,  then start gradual stretches and resumption of use.

  • Like 1

Share this post


Link to post
Share on other sites
5 minutes ago, Sheryl said:

The brand will not be the issue.

 

Some people who take this and chemically related drugs develop tendonopathy as a side effect. With any drug, side effects occur in a minority of people and usually can't predict in advance who.

 

"Rehabilitation should involve a 2-phase approach consisting of a phase of bracing and support to allow the tendon to recover from the chemical injury caused by the fluoroquinolone before a second phase of progressive loading"

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4080593/

 

Unfortunately I don't know how much luck you will have finding a rehab medicine doc in Thailand familiar with thsi problem. But in short: rest the affected tendons as much as you can including use of braces where appopriate until pain free,  then start gradual stretches and resumption of use.

Hello, thanks for the info.

 

And do you know what kind of clinics i should visit here in bangkok or in asia? Because i have been to a few doctors in hospitals, and they always disregard the toxicity of this antibiotic, oh and i am going to this rehab clinic nearby Bang Wa, but still not sure if i could get help there. Thank you again for replying to me.

Share this post


Link to post
Share on other sites
1 minute ago, yura222 said:

Hello, thanks for the info.

 

And do you know what kind of clinics i should visit here in bangkok or in asia?

 

 

For what problem?

 

medconsult-asia is a small clinic run by a British GP, for non-specialized  problems a good choice.

https://www.medconsultasia.com/

 

There is also a good US internist at Mission Hospital, Dr. Nick Wlaters

http://www.mission-hospital.org/en/find-doctor.html

 

Share this post


Link to post
Share on other sites
2 minutes ago, Sheryl said:

 

 

For what problem?

 

medconsult-asia is a small clinic run by a British GP, for non-specialized  problems a good choice.

https://www.medconsultasia.com/

 

There is also a good US internist at Mission Hospital, Dr. Nick Wlaters

http://www.mission-hospital.org/en/find-doctor.html

 

Oh sorry for being unclear, i was talking about this possible tendonitis that i am experiencing now or the tendon pains, although it would be great to visit a clinic or a doctor that recognizes this problem. 

Share this post


Link to post
Share on other sites
1 minute ago, yura222 said:

Oh sorry for being unclear, i was talking about this possible tendonitis that i am experiencing now or the tendon pains, although it would be great to visit a clinic or a doctor that recognizes this problem. 

 

I think Dr. Nick will be familiar with it.

 

 

Share this post


Link to post
Share on other sites
5 minutes ago, Sheryl said:

 

I think Dr. Nick will be familiar with it.

 

 

thank you for the help, i appreciate it.

Share this post


Link to post
Share on other sites

It is well documented that cipro can cause muscle and tendon ruptures. Sometimes requiring surgical intervention to repair or extended rehabilitation. I have heard of cased in Thailand of chemists handing it out to travellers for food poisoning. It really should be a last resort antibiotic not a frontline one.

  • Like 2

Share this post


Link to post
Share on other sites
2 hours ago, DannyCarlton said:

I doubt that a 5 day course would have caused this, particularly as your symptoms started whilst you were taking it.

I think that's the definition of the difference between allergy and side effect.

 

Share this post


Link to post
Share on other sites
2 hours ago, ukrules said:

I think that's the definition of the difference between allergy and side effect.

 

Abrupt onset of ciprofloxacin-associated tendon rupture is marked by pain, with other symptoms including swelling, tenderness, and warmth or erythema over tendinopathic sites – the Achilles tendon being the most commonly involved in such cases, occurring in nearly 90%.7 There can be some variation regarding the onset of the tendon rupture: although most occur after two weeks of drug therapy, they can occur a few hours after the initial dose, or up to six months later.3 Suggested factors in the time taken for this onset are an abnormal healing response8 and cystic degeneration

Edited by Swimfan
  • Like 1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Recently Browsing   0 members

    No registered users viewing this page.

×
×
  • Create New...